MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX SPINAL KIT; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX SPINAL KIT; ANESTHESIA CONDUCTION KIT
Catalog Number A3649-17
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/27/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the epidural catheter broke while in a patient.The fragment was removed without any issue.No permanent injury was reported.
 
Additional Manufacturer Narrative
The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.One used epidural kit was received for device evaluation.Visual inspection with the unaided eye found two pieces of one catheter, one of whihc was inserted into the yellow closed epifuse connector.Under magnification, protruding wires and uneven edges were reveled on each piece of the catheter.These physical characteristics suggest that an excessive force was applied either to remove the catheter either from the patient or from the connector, which resulted in breakage.The breakage point was found to be approximately 48 cm (~19 inches) from distal tip of the catheter (patient end) when measured with calibrated ruler.The scenario of interaction with epidural needle (actual needle was not provided for the evaluation) and removal from patient could not be replicated.The piece of the catheter, inserted into the connector was released with no problem after opening the connector per device instruction for use by using a male luer slip.These instructions for use also contain warning and precautions regarding the catheter removal from the patient and excessive force application during the procedure.The catheter, epidural needle and connector components from the unopened tray were used to detect for any potential issues with the product.No issues were observed when threading the catheter through the needle, removing the needle over the catheter and during insertion and removal of the catheter from the epifuse connector.Based on the available evidence and investigation results, the reported issue was confirmed and determined to be caused during use in the clinical environment.

Brand Name
PORTEX SPINAL KIT
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7546709
Report Number3012307300-2018-01735
Device Sequence Number13503942
Product Code CAZ
UDI-Device Identifier20351688074802
UDI-Public20351688074802
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue NumberA3649-17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2018
Supplement Date Received by Manufacturer06/26/2018
Initial Report FDA Received Date05/25/2018
Supplement Report FDA Received Date07/25/2018
Patient Sequence Number1